Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 301, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 24, 2001, 6:49 PM CDT for Concordia Parish, Louisiana. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 2001, 6:49 PM CDT (23:49 UTC)
- Expired
- May 24, 2001, 7:05 PM CDT
- In force
- 16 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties
County Concordia Parish, LA
The radar
The Ft Polk radar (KPOE), 131 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 7:02 PM CDT | Hail 1.75 | Vidalia, LA | Several roofs and cars were damaged in the Vidalia area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 242350 SVRJAN LAC029-250005- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 649 PM CDT THU MAY 24 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CONCORDIA PARISH IN NORTHEAST LOUISIANA * UNTIL 705 PM CDT * AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 3 MILES SOUTH OF FERRIDAY...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL... MOVE NEAR FERRIDAY CONCORDIA PARISH HAIL TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM. DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:30 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, May 24, 2:30 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 230 PM CDT THU MAY 24 2001 COLD FRONT IS POISED TO ENTER THE EXTREME NORTHWESTERN CWFA. LATEST OBSERVATIONS HAVE THE FRONT JUST WEST OF GLH. A COUPLE OF INTERESTING THINGS TO NOTE: DEWPOINTS IN THE NORTH (GLH,GWO,CBM) ARE IN THE LOWER 60S...WHILE THE REST OF THE CWFA HAS DEWPOINTS IN THE 50S. THIS INDICATES MOISTURE IS POOLING ALONG AND JUST AHEAD OF THE FRONTAL BOUNDARY. GOOD CU FIELD IS ALSO POPPING UP ALONG THE COLD FRONT. 88D INDICATING SOME LIGHT SHOWERS OVER NE MS AT THIS TIME. TONIGHT IS THE MAIN PERIOD IN QUESTION. COLD FRONT WILL MOVE SOUTHWARD THROUGH MOST OF THE STATE TONIGHT AND SHOULD BE ALONG THE GULF COAST BY MIDDAY TOMORROW. AS THE COLD FRONT MOVES SOUTHWARD... IT WILL BE MOVING INTO AN UNSTABLE AIRMASS. LIS WILL RANGE FROM -2 TO -6...CAPES WILL RANGE FROM 1000 TO 2000 J/KG OVERNIGHT...AND THE K INDEX WILL RANGE FROM 25 TO 30. ALSO...RRQ OF 250 JET WILL BE IN THE NEIGHBORHOOD. ANOTHER THING TO CONSIDER IS THE SHORTWAVE THAT WILL MOVE EAST ACROSS THE NORTHERN HALF OF THE CWFA TONIGHT. THE LIMITING FACTOR FOR CONVECTION IS THE LACK OF AVAILABLE MOISTURE. AIRMASS IS FAIRLY DRY...WITH THE ONLY GOOD MOISTURE POOLING ALONG THE FRONT. THAT HAS THE POSSIBILITY OF CHANGING...SURFACE DEWPOINTS HAVE BEEN SLOWLY RISING OVER SOUTHERN SECTIONS OF THE CWFA THE PAST FEW HOURS. WILL CONTINUE TO MONITOR THE SITUATION. CONVECTION SHOULD STAY SCATTERED IN NATURE (LACK OF ABUNDANT MOISTURE) AND MAINLY BE CONCENTRATED ALONG AND SOUTH OF THE NATCHEZ TRACE PARKWAY WHERE THE BEST INSTABILITY WILL BE TONIGHT. FOR THE REMAINDER OF THE SHORT TERM...SHOWERS MAY LINGER INTO THE EARLY AFTERNOON HOURS IN THE SOUTH UNTIL THE FRONTAL BOUNDARY MAKES ITS WAY INTO THE NORTHERN GULF OF MEXICO. OTHERWISE...THE CWFA WILL BE DRY THROUGH THE REMAINDER OF THE SHORT TERM. TEMPS WILL BE A FEW DEGREES COOLER BEHIND THE FRONTAL BOUNDARY...AND DEFINITELY BELOW NORMAL FOR THIS TIME OF YEAR. MAV GUIDANCE LOOKS A LITTLE TOO COOL ON THE MINS...BUT MAX TEMPS LOOK FAIRLY REASONABLE. WILL MAKE ONLY SLIGHT ADJUSTMENTS...AND WILL MORE THAN LIKELY TAKE AVERAGE BETWEEN MAV AND MOS FOR MINS. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONTAL BOUNDARY AND STAY IN PLACE UNTIL SUNDAY. THE NEXT FRONTAL BOUNDARY WILL APPROACH LATE SUNDAY INTO MONDAY AND MOVE SOUTH OF THE AREA EARLY TUESDAY. BY EARLY WEDNESDAY...THE BOUNDARY WILL BEGIN MOVING BACK NORTH OVER THE CWFA...INCREASING THE CHANCES OF PRECIP AGAIN. TEMPS SHOULD STAY BELOW NORMAL VALUES. PRELIMINARY NUMBERS... JAN 55/78/54/81 3100 MEI 55/78/52/82 4100 .JAN... MS...NONE. LA...NONE. AR...NONE. 32
In the hours before
Special weather statement, May 24, 3:55 PM CDT, 2 hours 54 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 355 PM CDT THU MAY 24 2001 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THROUGH 9 PM THIS EVENING SOUTHEAST OF A CROSSETT ARKANSAS TO INDIANOLA LINE...AND ALONG AND NORTHWEST OF A BROOKHAVEN TO QUITMAN LINE. THIS INCLUDES THE CITIES OF JACKSON... VICKSBURG...GREENWOOD...COLUMBUS...AND NATCHEZ IN MISSISSIPPI...AND BASTROP...TALLULAH AND VIDALIA IN LOUISIANA. ACTIVATION OF STORM SPOTTERS MAY BE REQUIRED THIS EVENING OVER THESE AREAS. NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE OUTSIDE OF THIS AREA ACROSS BOTH NORTHWEST AND SOUTHEAST MISSISSIPPI...AS WELL AS ACROSS SOUTHEAST ARKANSAS. A COLD FRONT WAS MOVING INTO NORTHWEST MISSISSIPPI AND SOUTHEAST ARKANSAS THIS AFTERNOON...AND SHOULD SLOWLY MOVE TO THE INTERSTATE 59 CORRIDOR BY LATE TONIGHT. STRONG HEATING HAS OCCURRED AHEAD OF THIS FRONT...AND WITH COLD AIR ALOFT A VERY UNSTABLE ATMOSPHERE HAS DEVELOPED ACROSS THE AREA. BECAUSE OF THE STRONG INSTABILITY...A FEW STORMS MAY BECOME SEVERE THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS FROM THESE STORMS. THE THREAT OF TORNADOES IS MINIMAL. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, May 24, 4:02 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...FROM EARLY MORNING STORMS...
NATIONAL WEATHER SERVICE JACKSON MS
402 PM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0300 AM CALEDONIA MS WIND DAMAGE
05/24/01 LOWNDES LARGE TREE LIMBS DOWN.
REPORTED BY PUBLIC
0210 AM EUPORA MS WIND DAMAGE
05/24/01 WEBSTER PUBLIC REPORTED
NUMEROUS LARGE TREE
LIMBS DOWN.Local storm report, May 24, 6:27 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
627 PM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0624 PM 2 W NATCHEZ LA 1.75 INCH HAIL
05/24/01 CONCORDIA CD REPORTED GOLFBALL
HAILLocal storm report, May 24, 6:37 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
637 PM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0630 PM MAYNA LA 1.75 INCH HAIL
05/24/01 CATAHOULA PUBLIC REPORT OF
GOLFBALL HAIL IN THE
WILLOW LAKE AREA.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 5:21 PM CDT | Severe Thunderstorm Warning | JAN | Concordia | 29 min |
| May 24, 6:02 PM CDT | Severe Thunderstorm Warning | JAN | Catahoula, Concordia | 43 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.